Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 193, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 26, 2002, 5:03 PM CDT for Bolivar County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 5:03 PM CDT (22:03 UTC)
- Expired
- May 26, 2002, 5:50 PM CDT
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Bolivar County, MS
The radar
The Little Rock radar (KLZK), 165 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:35 PM CDT | Thunderstorm Wind | Rosedale, MS | Thunderstorm winds caused minor wind damage to several roofs in the area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 640 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 262203 SVRJAN MSC011-262250- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 503 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 550 PM CDT * AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BEULAH...OR ABOUT 6 MILES SOUTH OF ROSEDALE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR PACE AT 525 PM CDT BE NEAR MERIGOLD AT 550 PM CDT HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3381 9113 3366 9102 3380 9070 3399 9084
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 26, 3:00 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT SUN MAY 26 2002 ZONE BREAKUP WILL BE LARGELY DEPENDENT UPON ONGOING CONVECTION AT TIME OF ZONE ISSUANCE. MAIN FORECAST PROBLEM WILL BE THE FIRST PERIOD POPS. THE SECOND PROBLEM CONTINUES TO BE THE CHANCES OF PRECIP IN THE EXTENDED...WHICH WILL DEPEND HEAVILY ON WHAT HAPPENS ALONG THE SOUTHEAST COAST. OLD FRONTAL BOUNDARY STILL SITUATED JUST TO THE NORTH OF THE CWFA. THIS FRONT HAS NOT MOVED VERY MUCH SOUTHWARD DURING THE DAY TODAY...AND DONT EXPECT TOO MUCH MORE SOUTHWARD MOVEMENT. BOTH THE AVN AND ETA MOVE THIS BOUNDARY SOUTH OF THE INTERSTATE 20 CORRIDOR...BUT NOT TOO CONFIDENT THAT SCENARIO WILL PAN OUT. OLD BOUNDARY MAY FLIRT WITH THE NORTHERN TIER OF ZONES AS IT WAVES BACK AND FORTH OVER NORTHERN PORTIONS OF MISSISSIPPI THROUGH TUESDAY. OTHERWISE...CONVECTION SHOULD REMAIN MORE DIURNAL IN NATURE...AND SHOULD MAINLY BE FUELED BY HEATING...HARD TO TIME AND TRACK SHORTWAVES MOVING EAST IN THE UPPER FLOW...AND OLD OUTFLOW BOUNDARIES. CURRENT FORECAST SEEMS TO HAVE THIS TREND HANDLED VERY WELL...AND WILL ONLY MAKE MINOR CHANGES IN THE SHORT TERM PERIOD OF THE FORECAST. NOT TOO CONFIDENT IN THE EXTENDED PORTION OF THE FORECAST. THE MODELS ARE CONTINUING TO INDICATE A SUBTROPICAL LOW AFFECTING THE EAST COASTS OF FLORIDA...GEORGIA AND SOUTH CAROLINA. JUST AS PROBLEMATIC IS THE DIGGING UPPER LEVEL TROUGH AND ASSOCIATED LOW SAGGING SOUTHWARD OVER EASTERN TEXAS AND FINALLY INTO THE EXTREME WESTERN GULF OF MEXICO. ANOTHER FRONTAL BOUNDARY IS ALSO EXPECTED TO APPROACH THE MISSISSIPPI RIVER BY LATE THURSDAY/FRIDAY AND GET CAUGHT BETWEEN THE TWO SYSTEMS. THE CHANCES OF PRECIP WILL VARY GREATLY UPON WHAT ACTUALLY HAPPENS WITH THESE SYSTEMS. WITH THIS SAID...WILL KEEP ONGOING CHANCES OF PRECIP THROUGH SATURDAY AND SEE HOW LATER RUNS OF THE MODELS HANDLE THE SITUATION. FOR TONIGHT...12Z UPPER AIR ANALYSIS INDICATED A SHORTWAVE OVER CENTRAL LOUISIANA AND ARKANSAS. THIS FEATURE WAS NOT VERY WELL INITIALIZED BY THE ETA...BUT WAS HANDLED SLIGHTLY BETTER BY THE AVN. THIS FEATURE WILL SERVE TO ENHANCE THE ONGOING CONVECTION THIS AFTERNOON AND INTO THE EVENING HOURS. OUTFLOW BOUNDARIES WILL ALSO LEND A HAND TO THE DEVELOPMENT AND SUSTAINMENT OF STORMS. CONVECTION IN THE SOUTHEAST AND EAST CENTRAL ZONES SHOULD BE LIMITED AGAIN TODAY. OBSERVATIONS ARE INDICATING SOMEWHAT DRIER AIR OVER THAT REGION AND STORMS ARE HAVING A HARD TIME MAKING IT SOUTH OF THE NATCHEZ TRACE. POPS TONIGHT WILL BE GREATEST ALONG AND NORTH OF THE NATCHEZ TRACE PARKWAY. PRELIM NUMBERS... JAN 65/89/66/89/66 32222 MEI 61/89/64/90/65 12222 .JAN... AR...NONE. LA...NONE. MS...NONE. 32
In the hours before
Local storm report, May 26, 12:19 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT SUN MAY 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM 2N CLINTON MS 0.75 INCH HAIL
05/26/02 HINDS DIME TO BEEBEE SIZE HAIL
REPORTED BY HAM OPERATOR
AND EOCLocal storm report, May 26, 12:50 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1250 PM CDT SUN MAY 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM 1E BOLTON MS 0.75 INCH HAIL
05/26/02 HINDS DIME SIZE HAIL AND
TORRENTIAL RAINS ON I-20
REPORTED BY HAM RADIO
OPERATORLocal storm report, May 26, 2:29 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT SUN MAY 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 3N BENTONIA MS 0.75 INCH HAIL
05/26/02 YAZOO PUBLIC REPORTLocal storm report, May 26, 2:43 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
243 PM CDT SUN MAY 26 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM BEE LAKE MS 0.88 INCH HAIL
05/26/02 HOLMES PUBLIC REPORTSpecial weather statement, May 26, 3:49 PM CDT, 1 hour 14 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 349 PM CDT SUN MAY 26 2002 ...THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE EVENING ALONG THE MISSISSIPPI RIVER REGION WITH ONLY ISOLATED STORMS EXPECTED FARTHER EAST. ISOLATED THUNDERSTORMS MAY BRIEFLY REACH SEVERE LIMITS GENERALLY WEST OF A WINNSBORO LOUISIANA TO ROLLING FORK AND RULEVILLE MISSISSIPPI LINE... WITH LARGE HAIL AND DAMAGING WIND GUSTS UP TO 60 MPH POSSIBLE UNTIL ABOUT 10 PM. A FRONTAL BOUNDARY STALLING OVER NORTHWEST MISSISSIPPI THIS AFTERNOON WILL MOVE VERY LITTLE TONIGHT BEFORE RETREATING NORTHWARD ON MEMORIAL DAY. THE WARM UNSTABLE AIRMASS ACROSS THE AREA WILL TEAM UP WITH SEVERAL INTERSECTING OUTFLOW BOUNDARIES TO PRODUCE THE POTENTIAL FOR THE ISOLATED SEVERE THUNDERSTORMS. ALL THUNDERSTORMS SHOULD DIMINISH BY AROUND MIDNIGHT AS ANOTHER UPPER LEVEL DISTURBANCE EXITS THE REGION. STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY REQUIRE ACTIVATION FOR A TIME THROUGH EARLY TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:01 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison | 29 min |
| May 26, 12:36 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 59 min |
| May 26, 2:03 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 42 min |
| May 26, 2:08 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 47 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.